Alert archive / Kansas / Red Flag Warnings in 2022

Red Flag Warning 6, NWS Topeka, KS

March 24, 20227 counties in Kansas

NWS Topeka, KS issued this red flag warning at Mar 24, 2022, 2:45 PM CDT for 7 counties in Kansas. It took effect at Mar 25, 2022, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 24, 2022, 2:45 PM CDT (19:45 UTC)
In effect from
Mar 25, 2022, 12:00 PM CDT
Expired
Mar 25, 2022, 7:50 PM CDT
In force
8 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Marshall County, KS, Ottawa County, KS, Republic County, KS, Riley County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 102 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2022-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2022-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
543 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

262 
WWUS83 KTOP 241945
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
245 PM CDT Thu Mar 24 2022

KSZ008>010-020>022-034-251000-
/O.UPG.KTOP.FW.A.0004.220325T1700Z-220326T0200Z/
/O.NEW.KTOP.FW.W.0006.220325T1700Z-220326T0200Z/
Republic-Washington-Marshall-Cloud-Clay-Riley-Ottawa-
245 PM CDT Thu Mar 24 2022

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM CDT FRIDAY FOR
GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR FIRE 
WEATHER ZONES 008, 009, 010, 020, 021, 022, AND 034...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from noon to 9 PM CDT Friday. The
Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Fire weather zones 008, 009, 010, 020, 021, 
  022, and 034. 

* WIND...Northwest winds sustained near 20 mph with gusts 
  around 30 mph. 

* HUMIDITY...Between 17 and 22 percent.

* HIGHEST THREAT...Located across north central into parts of 
  northeast Kansas. 

* IMPACTS...any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
729 
WWUS83 KTOP 250802
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
302 AM CDT Fri Mar 25 2022

KSZ008>010-020>022-034-252215-
/O.CON.KTOP.FW.W.0006.220325T1700Z-220326T0200Z/
Republic-Washington-Marshall-Cloud-Clay-Riley-Ottawa-
302 AM CDT Fri Mar 25 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM CDT
THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS 
FOR FIRE WEATHER ZONES 008, 009, 010, 020, 021, 022, AND 034...

* AFFECTED AREA...Fire weather zones 008, 009, 010, 020, 021, 
  022, and 034. 

* WIND...Northwest winds sustained near 20 mph with gusts 
  around 30 mph.

* HUMIDITY...Between 18 and 22 percent.

* HIGHEST THREAT...Located across north central into parts of 
  northeast Kansas.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
440 
WWUS83 KTOP 260050
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
750 PM CDT Fri Mar 25 2022

KSZ008>010-020>022-034-260200-
/O.CAN.KTOP.FW.W.0006.000000T0000Z-220326T0200Z/
Republic-Washington-Marshall-Cloud-Clay-Riley-Ottawa-
750 PM CDT Fri Mar 25 2022

...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONES 008, 009,
010, 020, 021, 022, AND 034...

The National Weather Service in Topeka has cancelled the Red Flag
Warning. 

Winds have weekened and RH values are beginning to recover.
Therefore the red flag warning has been cancelled early.

$$

Wolters

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Mar 24, 12:45 PM CDT, 2 hours earlier.

Area forecast discussion, Mar 24, 12:45 PM CDT, 2 hours before
Area Forecast Discussion
National Weather Service Topeka KS
1245 PM CDT Thu Mar 24 2022

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 339 AM CDT Thu Mar 24 2022

Key Messages:

- Cool and mostly cloudy Today

- Very High Fire Danger Friday for north central and parts of
northeast Kansas

- Warming up this weekend into early next week

Early morning satellite watervapor loop shows the upper low from the
Great Lakes into the southern Plains. A shortwave was moving
southward on the back side of the low across western iowa into
northern Missouri. This will keep a chance of some light
precipitation just to the east of the area this morning.

Today the clouds will continue across much of eastern Kansas with
north central Kansas on the edge of the cloud deck. Clouds were
spreading westward at 08Z into north central into central Kansas.
Highs today will be in the 50s in north central Kansas where
clearing late morning into afternoon is expected. Highs in the 40s
for the rest of the area where clouds remain through much of peak
heating today. Clouds decrease across eastern Kansas this evening
with mostly clear skies expected overnight. Lows tonight cool back
into the low to mid 30s.

Friday, an upper level trough will move southeast from the northern
Plains across the eastern parts of the central Plains into the Ohio
Valley. An associated mid and upper level jet will spread southward
from Nebraska into northern Kansas. A cold front will move
southeastward across northeast Kansas early Friday morning.
Increasing northwest winds near 20 mph with gusts to around 30 mph
expected. Highs will be warmer topping out in the upper 50s to lower
60s.

Warm advection and mid level frontogenesis may bring a few light
showers Saturday morning across parts of south central into
southeast Kansas. The frontal baroclinic zone will remain to the
west of the forecast area resulting in highs once again in the 50s
to around 60 degrees.

A transition from northwest flow to southwesterly flow aloft occurs
from Sunday through Tuesday as a upper trough moves across the
western states and into the Rockies. Models differ on timing and
some synoptic features, but consensus blend brings a chance for
showers back into the forecast Tuesday and Wednesday. There may be
enough instability for a few rumbles of thunder as well.

Temperatures warm from the 60s on Sunday to the 70s and 80s by
Tuesday. Temperatures cool off back into the 60s with clouds and
precipitation on Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1245 PM CDT Thu Mar 24 2022

MVFR cigs persist this afternoon with VFR conditions returning to
KMHK by 22z and around 00z for KTOP/KFOE. Winds become light and
mainly from the WSW overnight before increasing from the NNW
Friday morning.

&&

.FIRE WEATHER...
Issued at 339 AM CDT Thu Mar 24 2022

Expect very high to near extreme fire danger across parts of north
central and northeast Kansas to develop Friday afternoon. Dry air
mixing down from aloft will bring afternoon RH down to around 20
percent or less. Winds also will be in the 15 to 25 mph range with
gusts to around 30 mph on Friday from the northwest. Models have
been trending drier with dewpoints the last couple of runs and if
mixing is deep enough could be even lower than this forecast. Fuels
will dry out quickly after the recent rainfall across the area. Have
coordinated a Fire Weather Watch for Friday from noon to 9 PM.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Friday afternoon through Friday evening
for KSZ008>010-020>022-034.

&&

DISCUSSION...53
AVIATION...Flanagan
FIRE WEATHER...53
Hazardous weather outlook, Mar 24, 3:44 AM CDT, 11 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Topeka KS
344 AM CDT Thu Mar 24 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-250845-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
344 AM CDT Thu Mar 24 2022

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Very high to extreme fire danger is possible Friday afternoon
across north central and parts of northeast Kansas. Mainly near
and northwest of a Minneapolis to Manhattan to Frankfort line. A
Fire Weather Watch has been issued for this area on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 3:37 AM CDTFire Weather WatchTOPClay, Cloud, Marshall, Ottawa, Republic, Riley and 1 more11 hr

Nearby

Red Flag Warnings in Kansas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.